Vermont, 2012

Hail and Lightning Strike in Vermont, June 8, 2012

June 8, 2012 · NWS BTV · 6 events in 4 counties and zones

A strong mid-atmospheric and surface cold front moved across Vermont during the late afternoon and evening hours of June 8th. A series of thunderstorms developed and moved across the region with a few storms that produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-atmospheric and surface cold front moved across Vermont during the late afternoon and evening hours of June 8th. A series of thunderstorms developed and moved across the region with a few storms that produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 12:39 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 8, 12:39 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
139 PM EDT FRI JUN 8 2012

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH
COUNTRY THIS AFTERNOON...WITH A FEW STRONG STORMS POSSIBLE. THESE
STORMS WILL BE CAPABLE OF PRODUCE DIME SIZE HAIL AND LOCALIZED WIND
GUSTS TO 50 MPH...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTING AND
BRIEF HEAVY DOWN POURS. TEMPERATURES WILL WARM INTO THE 70S TODAY
WITH A SOUTHERLY WIND SHIFTING TO THE NORTHWEST BY EVENING. ANOTHER
CHANCE FOR SHOWERS ARRIVES ON SATURDAY WITH ABOVE NORMAL
TEMPERATURES RETURNING BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 128 PM EDT FRIDAY...MINOR ADDL UPDATES AS OF EARLY
AFTERNOON...PRIMARILY TO LOWER MAX TEMPS BY A FEW DEGREES. REST OF
FCST IN GOOD SHAPE.

PRIOR LATE MORNING DISCUSSION...
MINOR UPDATE TO CLOUD COVER AND T/TD DATASETS AS OF LATE MORNING
BASED OFF LATEST OBSERVATIONS. A QUICK LOOK AT FORECAST/OBSERVED
SOUNDINGS AND MODEL PARAMETERS GIVE ME INCREASED CONFIDENCE THAT
CONVECTION TODAY WON'T GET TOO OUT OF HAND...MAINLY DUE TO VRB MID
LVL CLOUDS AND COOLER PBL TEMPS. WE MAY EVEN STRUGGLE TO REACH
CONVECTIVE TEMPS IN MANY AREAS...ESP AS INCOMING NAM SUGGESTS
CLOUDS/LIGHT SHOWERS ACT TO SUPPRESS PBL HEATING EVEN FURTHER.
WILL CONTINUE TO MONITOR...

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
AS OF 435 AM FRIDAY...CONVECTION WL QUICKLY DECREASE ACRS OUR CWA
THIS EVENING...AS S/W ENERGY SHIFTS EAST AND INSTABILITY
DISSIPATES. WL MENTION LOW CHC POPS FOR CENTRAL/EASTERN CWA THRU
02Z. OTHERWISE...EXPECT AREAS OF FOG TO DEVELOP...ESPECIALLY
LOCATIONS WHICH RECEIVED RAINFALL DURING FRIDAY AFTN. TEMPS WL
COOL INTO THE 40S MTNS AND 50S VALLEYS. FOR SATURDAY...A SHARP
MOISTURE GRADIENT DEVELOPS ACRS OUR CWA...ASSOCIATED WITH A
DEVELOPING WARM FRNT. WL PLACE THE HIGHEST POPS ACRS THE SOUTHERN
SLV INTO THE DACKS...WITH NIL POPS ACRS THE NEK. THIS WAA AND
ASSOCIATED SFC BOUNDARY AND ENERGY LOFT WL HAVE TO BE WATCHED
CLOSELY FOR A POTENTIAL SHIFT NORTH. THIS WOULD CARRY THE THREAT
FOR ADDITIONAL POPS INTO CENTRAL/NORTHERN VT AND ACRS MOST OF THE
DACKS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 435 AM EDT FRIDAY...NORTHWEST FLOW ALOFT BECOMES RATHER PRONOUNCED
SATURDAY NIGHT WITH SURFACE HIGH PRESSURE BUILDING IN. THIS
SHOULD KEEP CONVECTIVE ACTIVITY SOUTH OF THE AREA AND THIS WILL BE
THE START OF A DRY PERIOD WITH UPPER RIDGE BUILDING INTO THE AREA
BEGINNING ON SUNDAY. WARM AIR ADVECTION AT 925/850MB DEVELOPS ON
SUNDAY AND HIGH TEMPERATURES WILL RANGE FROM THE MID 70S TO THE
LOWER 80S. THE WARM AIR ADVECTION BECOMES EVEN MORE PRONOUNCED ON
MONDAY AND TUESDAY WITH TEMPERATURES IN THE UPPER 70S TO MID 80S
EXPECTED. CLOUDS AND MOISTURE INCREASE ON TUESDAY AS UPPER RIDGE
MOVES EAST OF THE AREA AND AN UPPER LEVEL TROUGH OF LOW PRESSURE
APPROACHES FROM THE WEST. THE CHANCES FOR CONVECTION SHOULD
INCREASE LATE IN THE DAY TUESDAY OUT ACROSS THE SAINT LAWRENCE
VALLEY AND THEN ACROSS THE ENTIRE AREA TUESDAY NIGHT INTO
WEDNESDAY. UPPER TROUGH SHEAR APART AND LIFTS NORTHEAST WEDNESDAY
NIGHT INTO THURSDAY. THIS WILL KEEP THE AREA IN SOUTHWEST FLOW
ALOFT...SO WE WILL SEE HIGH TEMPERATURES AT OR SLIGHTLY ABOVE
SEASONAL NORMALS ALONG WITH THE POTENTIAL FOR SOME
CONVECTION...ESPECIALLY OVER OUR EASTERN AREAS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...THRU 00Z SAT...ALL SITES WILL SEE A MIX OF
VFR/MVFR CEILINGS AS PRECIPITATION AHEAD OF FRNTL BOUNDARY PUSHES
THRU AREA. BKN025-030 WITH ANY POTENTIAL THUNDER AND 3-5SM FOR
VSBY. AFT 00Z...MAINLY VFR SKIES W/ IFR FG FOR SLK/MPV W/ VSBY
1-2SM. AFT 10Z-12Z...VFR SKIES WITH INCR CLDS SLK/RUT WITH
APPROACH OF NEXT SYSTEM. -SHRA DEVELOPING BY 18Z. WINDS SSW5-10KTS
BECM LGT/VAR AFT 00Z THURSDAY...BECM NNW 5-10KTS BY 12Z SATURDAY.

OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...MORE SHOWERS ALONG AND
SOUTH OF A MSS TO SLK TO MPV LINE WL BE POSSIBLE ON SATURDAY AS A
WARM FRNT LIFTS TWD OUR REGION. VFR CONDITIONS WL PREVAIL IN ANY
LIGHT SHOWER ACTIVITY. HIGH PRES AND VFR CONDITIONS WL CONT FOR
SUNDAY THROUGH EARLY NEXT WEEK. A SFC BOUNDARY AND SFC HEATING MAY
PRODUCE SCATTERED SHOWERS/STORMS ON TUES AFTN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...JMG
SHORT TERM...TABER
LONG TERM...EVENSON
AVIATION...JN/TABER
Hazardous weather outlook, Jun 8, 2:52 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
352 AM EDT FRI JUN 8 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-090800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
352 AM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
NEW YORK BY EARLY THIS AFTERNOON AND SPREAD INTO VERMONT BY MID AFTERNOON.
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
TO ONE INCH IN DIAMETER AND LOCALIZED WIND GUSTS TO 50 MPH. THESE
STRONG WINDS COULD CAUSE ISOLATED POWER OUTAGES AND A FEW TREE
LIMBS TO BE BLOWN DOWN. IN ADDITION...THESE STORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE
OVERALL AREAL COVERAGE AND INTENSITY OF THE STORMS WILL DECREASE
BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS THE
NORTH COUNTRY.

In the hours before

Special weather statement, Jun 8, 1:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
246 PM EDT FRI JUN 8 2012

VTZ009-011-012-018-019-081945-
EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
246 PM EDT FRI JUN 8 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHEASTERN RUTLAND...
NORTHWESTERN WINDSOR AND SOUTHEASTERN ADDISON COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS NEAR SALISBURY...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BRANDON...GOSHEN...FOREST DALE...FLORENCE...HOLDEN...ROBINSON...
CHITTENDEN...PITTSFIELD...STOCKBRIDGE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4395 7306 4393 7300 4379 7260 4356 7282
      4387 7330 4401 7316

LOCONTO

The radar

The Burlington radar (KCXX), 86 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Rutland

When
June 8, 2:20 PM EST
Where
Rutland County, 1.21 mi SW of Pittsfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.770, -72.840

Quarter to ping-pong ball size hail reported.

Hail, Chittenden

When
June 8, 4:34 PM EST
Where
Chittenden County, 0.69 mi N of Colchester
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -73.150

Quarter size hail reported.

Hail, Chittenden

When
June 8, 5:05 PM EST
Where
Chittenden County, Nashville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.450, -72.930

Quarter size hail reported.

Lightning, Lamoille

When
June 8, 5:25 PM EST
Where
Lamoille County, 0.69 mi S of Jeffersonville
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.640, -72.830

Lightning caused a structure fire.

Hail, Washington

When
June 8, 5:45 PM EST
Where
Washington County, 0.85 mi SW of Berlin
Measured
1 in hail
Reported by
Public
Coordinates
44.210, -72.580

Quarter size hail reported.

Hail, Washington

When
June 8, 6:45 PM EST
Where
Washington County, 0.69 mi N of Duxbury
Measured
0.88 in hail
Reported by
Public
Coordinates
44.340, -72.750

Nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375918, 375919, 375920, 375921, 375922, 375923.